Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Article

An Interdisciplinary Consensus on Managing Skin Reactions Associated With Human Epidermal Growth Factor Receptor Inhibitors

Beth Eaby
Ann Culkin
Mario E. Lacouture
CJON 2008, 12(2), 283-290 DOI: 10.1188/08.CJON.283-290

The use of human epidermal growth factor receptor (HER1/EGFR) inhibitors, such as erlotinib, cetuximab, and panitumumab, often is accompanied by the development of a characteristic spectrum of skin toxicities. Although these toxicities rarely are life threatening, they can cause physical and emotional distress for patients and caregivers. As a result, practitioners often withdraw the drug, potentially depriving patients of a beneficial clinical outcome. These reactions do not necessarily require any alteration in HER1/EGFR-inhibitor treatment and often are best addressed through symptomatic treatment. Although the evidence for using such therapies is limited, an interdisciplinary HER1/EGFR-inhibitor dermatologic toxicity forum was held in October 2006 to discuss the underlying mechanisms of these toxicities and evaluate commonly used therapeutic interventions. The result was a proposal for a simple, three-tiered grading system for skin toxicities related to HER1/EGFR inhibitors to be used in therapeutic decision making and as a framework for building a stepwise approach to intervention.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or